ISSN 1301 - 0883 / E-ISSN 1339 - 3886
 
 







 
 
Search





Early onset hepatotoxicity associated with low dose fluconazole therapy in a critically ill patient: A case report [Eastern J Med]
Eastern J Med. 2014; 19(1): 61-65

Early onset hepatotoxicity associated with low dose fluconazole therapy in a critically ill patient: A case report

Jaime Yoke May Chan1, Chai Fung Kiew1, Chee Ping Chong1

Hepatoxicity associated with fluconazole is less implicated than other antifungals although cases of fatalities were reported. We describe a 34-year-old kidney impaired male with Marfan syndrome manifested with elevated liver enzymes due to fluconazole therapy intravenous (IV) 200 mg stat followed by IV 100 mg daily. His baseline alanine aminotransferase (ALT) was 38 U/L, total bilirubin was 36 µmol/L and prothrombin time was 19.7 seconds. Marked elevation of ALT level (214 U/L), total bilirubin (54 µmol/L) and prothrombin time (37 seconds) were noticed starting from day 4 of fluconazole therapy. The patient subsequently developed nausea and vomiting; ALT and total bilirubin level further rose to 2394 U/L and 94 µmol/L on day 6. Discontinuation of fluconazole without rechallenged on day 8 resulted in sharp decreased in prothrombin time from 65.3 seconds to 31.9 seconds and normalization of liver enzymes in 2 weeks time. In conclusion, low dose fluconazole may induce early onset of hepatotoxicity in critically ill patient with kidney damage. Prompt discontinuation of fluconazole therapy is needed to prevent further deterioration in liver function.

Keywords: Hepatotoxicity, fluconazole, antifungal agent, adverse effect


Jaime Yoke May Chan, Chai Fung Kiew, Chee Ping Chong. Early onset hepatotoxicity associated with low dose fluconazole therapy in a critically ill patient: A case report. Eastern J Med. 2014; 19(1): 61-65


TOOLS
Full Text PDF
Print
Download citation
RIS
EndNote
BibTex
Medlars
Procite
Reference Manager
Share with email
Share


Similar articles
PubMed
Google Scholar




 
Copyright © 2019 Eastern Journal of Medicine. All Rights Reserved.
Home        |        Contact
LookUs & OnlineMakale